New Mexico, 2003

Drought in New Mexico, January 1 to 31, 2003

January 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones

A warm and unusually dry month was noted across much of north and central New Mexico. Although some of the ski areas located in the high elevations of the northern mountains recorded regular light to moderate snow amounts during the month, many of the lower valleys, the central highlands and the eastern plains went several weeks between episodes of light precipitation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A warm and unusually dry month was noted across much of north and central New Mexico. Although some of the ski areas located in the high elevations of the northern mountains recorded regular light to moderate snow amounts during the month, many of the lower valleys, the central highlands and the eastern plains went several weeks between episodes of light precipitation. Conditions were especially warm and dry throughout the middle Rio Grande Valley and the adjacent western higher plateau regions. Albuquerque Airport at 7.8 degrees above normal had its warmest January since official records began 1893, while precipitation for the month was limited to just a trace. Conditions only aggravated concerns for an early and intense forest fire season and threats of irrigation cuts later in the spring and early summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Dec 31, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MST TUE DEC 31 2002

AMPLIFYING SHORT-WAVE APPROACHING FROM THE NORTHWEST THIS NEW YEARS
EVE WITH SCT/NMRS SNOW SHOWERS DEVELOPING ACROSS NORTHERN THIRD. MDT
SNOW REPORTED IN CHAMA WITHIN THE PAST HOUR. HAVE UPDATED FORECAST
TO BEEF UP THE POP ACROSS THE FAR NORTH AND INCLUDE SOME FLURRIES AS
FAR SOUTH AS THE ABQ AREA AFTER MIDNIGHT. 00Z META/AVN AND 04Z RUC
ALL FAIRLY SIMILAR SHOWING MID-LEVEL LOW DEEPENING OVER SOUTHEAST
CORNER OF COLORADO/WRN OKLAHOMA PANHANDLE BY 12Z WED. STILL SOME
CONCERN FOR MARGINAL ADVY SNOWS ALONG RATON RIDGE (NE COLFAX/NRN
UNION COUNTIES) EARLY WEDNESDAY AS WRAP AROUND DEVELOPS. THAT ALONG
WITH WHAT SHOULD BE STRONG NLY WINDS ARGUE FOR CONTG SNOW/BLOWING
SNOW ADVISORY FOR THE NORTHEAST CORNER OF CWA. ALSO FEEL THAT WINDS
WILL EASILY MEET ADVY CRITERIA CENTRAL MOUNTAIN CHAIN AND EAST
SLOPES AND HAVE POSTED AN ADVY FOR THOSE AREAS.  LATER SHIFTS MAY
NEED TO EXPAND INTO EC PLAINS ON NEW YEARS.  HAVE A GOOD EVENING. KJ

.ABQ...SNOW/BLOWING SNOW ADVISORY OVERNIGHT THRU MIDDAY WED
         NMZ005>007-
       WIND ADVISORY OVERNIGHT THROUGH WEDNESDAY
         NMZ010>012-016-017-026-
Hazardous weather outlook, Dec 31, 6:00 AM MST, 18 hours before
NMZ001>021-026-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

LATE TONIGHT STRONG WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 MPH ARE
POSSIBLE OVER THE NORTH AND CENTRAL MOUNTAINS AND ALONG THE EASTERN
SLOPES OF THE CENTRAL MOUNTAINS. THIS MAY POSE A RISK OF DRIVERS OF
HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340616, 5340617, 5340618, 5340619, 5340620, 5340621, 5340622, 5340623, 5340624, 5340625, 5340626, 5340627, 5340628, 5340629, 5340630, 5340631, 5340632, 5340633, 5340634, 5340635, 5340636, 5340637.